Alert archive / Missouri / Tornado Warnings in 2008
Tornado Warning 120, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 10, 2008, 6:43 PM CDT for Stone County, Missouri. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2008, 6:43 PM CDT (23:43 UTC)
- Expired
- May 10, 2008, 7:40 PM CDT
- In force
- 57 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Stone County, MO
The radar
The Springfield radar (KSGF), 59 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:11 PM CDT | TSTM WND GST 70 | 2 N Galena, MO | ESTIMATED 70 TO 80 MPH WIND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:29 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KSGF 102343
TORSGF
MOC209-110045-
/O.NEW.KSGF.TO.W.0120.080510T2343Z-080511T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* TORNADO WARNING FOR...
STONE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 745 PM CDT.
* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 7 MILES EAST OF CASSVILLE...MOVING EAST AT 52 MPH.
* THE TORNADO WILL BE NEAR...
GALENA BY 700 PM CDT.
REEDS SPRING AND 7 MILES NORTH OF WEST BRANSON BY 705 PM CDT.
THE TOWNS OF CAPE FAIR AND PONCE DE LEON ARE ALSO IN THE PATH OF THIS
TORNADIC STORM.
IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3649 9360 3682 9358 3683 9363 3699 9362
3698 9335 3682 9335 3681 9332 3651 9332
3650 9333 3649 9333
TIME...MOT...LOC 2343Z 252DEG 45KT 3671 9370
$$
ANGLE1 follow-up statement
000
WWUS53 KSGF 110040
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT SAT MAY 10 2008
MOC209-110050-
/O.CAN.KSGF.TO.W.0120.000000T0000Z-080511T0045Z/
STONE MO-
740 PM CDT SAT MAY 10 2008
...THE TORNADO WARNING FOR STONE COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT
PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR
SOUTHERN MISSOURI.
LAT...LON 3649 9360 3682 9358 3683 9363 3699 9362
3698 9335 3682 9335 3681 9332 3651 9332
3650 9333 3649 9333
TIME...MOT...LOC 0040Z 252DEG 45KT 3693 9285
$$
GAEDEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 10, 3:48 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 10, 3:48 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT SAT MAY 10 2008
.DISCUSSION...
FIRST ROUND OF CONVECTION WAS EXITING OUR EASTERN COUNTIES WITH
ADDITIONAL STORMS STRUGGLING TO DEVELOP NORTHWEST OF SPRINGFIELD.
THESE STORMS MAY PERK UP A LITTLE BUT WITH TEMPS IN THE 50S-LOWER
60S...MOST OF THE INSTABILITY WITH THESE STORMS WILL REMAIN ROOTED
ABOVE THE BOUNDARY LAYER. OVER OUR WESTERN TIER OF
COUNTIES...RAPID DESTABILIZATION IS UNDERWAY WITH TEMPERATURES IN
THE MID 70S AND DEWPOINTS IN THE MID 60S. STORMS THAT ARE
DEVELOPING OVER SOUTH CENTRAL KANSAS AT THIS TIME SHOULD INTENSIFY
AS THEY INTERACT WITH THIS AIRMASS. THUS WILL CONTINUE TO RIDE THE
TORNADO WATCH THROUGH 7 PM.
THE FRONT AND UPPER TROUGH ARE STILL ON TAP TO MOVE EAST RAPIDLY
OUT OF THE OZARKS TONIGHT. THE GFS SHOWS THE SURFACE LOW DEEPENING
FROM 998MB TO 988 MB FROM 00Z TO 06Z AS IT TRACKS ROUGHLY ALONG
I-70 FROM KC TO ST. LOUIS. PREVIOUS FORECAST HAD A GOOD HANDLE ON
WIND TREND TONIGHT AND SUNDAY AND WILL CONTINUE TO KEEP WIND
SPEEDS UP AROUND 20-30 MPH WITH HIGHER GUSTS FROM THE NORTHWEST THROUGH
SUNDAY AFTERNOON. WILL PLAN ON ISSUING A WIND ADVISORY FOR LATE
TONIGHT AND SUNDAY.
AFTER A FAIRLY TRANQUIL MONDAY...WE WILL SEE ANOTHER STORM SYSTEM
RAMP UP OVER THE CENTRAL HIGH PLAINS WITH STRONG MOISTURE RETURN
AND NEAR 60 DEGREE DEWPOINTS OVERSPREADING THE AREA BY TUESDAY
AFTERNOON. EXPECT ANOTHER ROUND OF STORMS AHEAD OF THE FRONT AS IT
MOVES ACROSS THE AREA TUESDAY AFTERNOON/EVENING. INSTABILITY LOOKS
PRETTY DECENT WITH MEAN LAYER CAPES APPROACHING 1500 J/KG HOWEVER
IT APPEARS THAT BETTER UPPER LEVEL DYNAMICS WILL BE NORTH OF OUR
AREA. WILL NEED TO MONITOR SHEAR TRENDS AND ADJUST HWO WORDING
ACCORDINGLY IF NEEDED.
WILL LINGER SOME LOW PRECIP CHANCES INTO WEDNESDAY AND THURSDAY AS
ECMWF AND GFS LAG UPPER TROUGH OVER THE AREA. MOISTURE LOOKS A
LITTLE ON THE LOW SIDE AND CONFIDENCE IN PRECIP AFTER FRONTAL
PASSAGE TUESDAY NIGHT REMAINS LOW ALSO. AM MODERATELY CONFIDENT IN
THE BELOW NORMAL TEMPERATURES THROUGH LATE NEXT WEEK.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR MOZ055>058-
066>071-077>083-088>096-098-101>104.
KS...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, May 10, 1:30 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION NATIONAL WEATHER SERVICE SPRINGFIELD MO 130 PM CDT SAT MAY 10 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 130 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS ALONG AND WEST OF A LINE FROM ROLLA TO WEST PLAINS THROUGH EARLY AFTERNOON. FROM 3 PM TO 7 PM...HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 80 MPH ALONG WITH ISOLATED TORNADOES WILL BE POSSIBLE OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THE GREATEST THREAT WILL ALONG AND SOUTH OF INTERSTATE 44. DISCUSSION: A STRONG UPPER LEVEL STORM SYSTEM AND DEVELOPING COLD FRONT OVER THE CENTRAL AND SOUTHERN PLAINS WILL MOVE EAST INTO THE OZARKS FROM LATE AFTERNOON INTO EARLY EVENING. AS AN INCREASINGLY MOIST AND UNSTABLE AIRMASS OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS INTERACTS WITH STRONG VERTICAL WIND SHEAR ASSOCIATED WITH THE STORM SYSTEM...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER EASTERN KANSAS AND WESTERN MISSOURI AND MOVE RAPIDLY NORTHEAST ACROSS THE OZARKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED LATE TONIGHT THROUGH SUNDAY AS A STRONG AREA OF LOW PRESSURE DEEPENS OVER THE OHIO RIVER VALLEY REGION. THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS ANOTHER STORM SYSTEM AFFECTS THE AREA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH 9 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
In the hours before
Local storm report, May 10, 6:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT SAT MAY 10 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 3 NNW NEOSHO 36.91N 94.39W
05/10/2008 NEWTON MO NWS EMPLOYEE
SIGNIFICANT DAMAGE ALONG HIGHAY 71. HIGHWAY CLOSED.
INJRIES POSSIBLE. UNKNOWN NUMBER.
&&
DSALocal storm report, May 10, 6:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL MONETT 36.92N 93.93W
05/10/2008 E1.00 INCH BARRY MO LAW ENFORCEMENT
QUATER SIZE HAIL FALLING. SHEET METAL IS ALSO FALLING
FROM THE SKY.
&&
KARDELLLocal storm report, May 10, 6:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 2 SW GRANBY 36.90N 94.28W
05/10/2008 NEWTON MO AMATEUR RADIO
EXTENSIVE STRUCTURAL DAMAGE INCLUDING A 30 BY 40 FOOT
BUILDING DESTROYED.
&&
KARDELLLocal storm report, May 10, 6:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT SAT MAY 10 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0637 PM TORNADO 2 W PURDY 36.82N 93.96W
05/10/2008 BARRY MO EMERGENCY MNGR
TORNADO REPORTED WEST OF PURDY MOVING EAST.
&&
DSALocal storm report, May 10, 6:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 2 N MONETT 36.95N 93.93W
05/10/2008 E0.88 INCH LAWRENCE MO CO-OP OBSERVER
LOTS OF NICKEL SIZE HAIL FALLING.
&&
KARDELLLocal storm report, May 10, 6:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL MONETT 36.92N 93.93W
05/10/2008 E1.75 INCH BARRY MO LAW ENFORCEMENT
GOLFBALL HAIL AND 60 MPH WINDS IN MONETT
&&
KARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:42 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 34 min |
| May 10, 12:53 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 55 min |
| May 10, 1:14 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 25 min |
| May 10, 1:19 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 56 min |
| May 10, 1:25 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 29 min |
| May 10, 1:45 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 51 min |
| May 10, 2:17 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 24 min |
| May 10, 2:46 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 29 min |
| May 10, 4:00 PM CDT | Wind Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 19 hr |
| May 10, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton, Vernon | 62 min |
| May 10, 5:35 PM CDT | Tornado Warning | SGF | Jasper, Newton | 40 min |
| May 10, 5:41 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 13 min |
| May 10, 5:57 PM CDT | Tornado Warning | SGF | Barton, Cedar, Dade | 35 min |
| May 10, 6:07 PM CDT | Tornado Warning | SGF | McDonald, Newton | 53 min |
| May 10, 6:16 PM CDT | Tornado Warning | SGF | Jasper, Lawrence | 34 min |
| May 10, 6:21 PM CDT | Tornado Warning | SGF | Barry | 54 min |
| May 10, 6:23 PM CDT | Areal Flood Advisory | SGF | Barry, Barton, Cedar, Dade, Greene, Jasper and 4 more | 4 hr |
| May 10, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Cedar, Christian, Dade, Greene, Lawrence and 2 more | 54 min |
| May 10, 6:40 PM CDT | Tornado Warning | SGF | McDonald, Newton | 17 min |
Nearby
Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.